Skip to main content

Depersonalization

self effect

valenceadversefrequencycommontemporalacute

AI-inferred — this entry was drafted by AI and has not yet been verified against primary sources. A sourced revision is planned.

Depersonalization is a disruption in the felt sense of self in which one feels detached from one's own mind or body, as though observing oneself from a remove.

As a drug effect it is acute and dose-proportional, easing as the substance wears off, which separates it from depersonalization-derealization disorder. It ranges from a mild sense of emotional distance to the near-total dissolution of the felt self.

It is among the more commonly reported non-sensory effects across psychoactive classes. It is most commonly induced at moderate to high doses under dissociatives such as Ketamine, Dextromethorphan, and 3-MeO-PCP, and under psychedelics such as LSD, Psilocybin mushrooms, and 5-MeO-MiPT; it also appears under stimulants like 2-FA and 2-FMA, and under depressants such as Baclofen and Phenibut.

phenomenology

Depersonalization is felt as a loss of authorship over one's own thoughts and actions: the mind runs, words are spoken, movements happen — yet the sense of being the one doing them is absent or muted.

It commonly comes with emotional numbing, a flattened quality to perception, and a faint unreality about familiar surroundings. Attending to the detachment tends to deepen it — scrutinizing whether one is truly present pushes the felt self further away. At higher doses, particularly under dissociatives, the observer-self can seem to shrink to a point or dissolve entirely.

mechanism

Depersonalization arises through different pathways depending on the drug class:

  • Dissociatives — block NMDA receptors, interrupting the continuous sensory feedback that grounds the self in the body; the effect is reliable and dose-proportional within this class.
  • Psychedelics — act on 5-HT2A receptors, disrupting the brain's predictive self-model and loosening the boundary between observer and observed.
  • Stimulants — elevate catecholamine activity; at high doses the resulting arousal can decohere the continuous sense of selfhood.
  • Depressants — suppress central activity broadly; sufficient dampening of interoceptive signals can produce mild detachment.

How much each pathway contributes in a given case is not fully understood.

safety

Depersonalization is not dangerous in itself, but it can be frightening and, at high intensity, difficult to navigate safely.

  • If it happens — move to a calm, familiar space; focus on concrete physical sensations — feet on the floor, breath in the chest — and avoid repeatedly checking whether you feel real, which deepens the detachment.
  • Seek help if — it persists for hours after the substance has otherwise worn off, or arrives alongside severe confusion, unresponsiveness, or loss of the ability to move or communicate.
  • Higher risk — people with a personal or family history of dissociative disorder or psychosis; strong depersonalization under dissociatives or psychedelics warrants stepping down stimulation and moving to a safe, supervised setting.

variability

Who experiences it, and how strongly, varies widely. Higher doses raise both likelihood and intensity, and it scales especially steeply under dissociatives. Set and setting play a notable role — unfamiliar environments and social unease amplify it, particularly under psychedelics — as does a prior history of spontaneous dissociation.

Expecting the effect tends to invite it; going in with attention already turned inward can pull the detachment earlier. Prior familiarity with the substance and a calm, grounded setting tend to reduce its intensity.

practices

experience reports

No experience reports yet. Be the first to contribute.

First-person accounts of subjective effects, timing, and outcomes — submitted for harm reduction.

AI-generated · claude-sonnet-4-6 · reviewed

Harm-reduction reference — not medical advice.

Last updated May 25, 2026Report an issue